Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Albuquerque, NM

June 7, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2017, 8:25 PM MDT for Lincoln County, New Mexico. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2017, 8:25 PM MDT (02:25 UTC)
Expired
Jun 7, 2017, 9:00 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 55 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:35 PM MDTHAIL 14 W Capitan, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS55 KABQ 080225
SVRABQ
NMC027-080300-
/O.NEW.KABQ.SV.W.0167.170608T0225Z-170608T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
825 PM MDT WED JUN 7 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central Lincoln County in central New Mexico...

* Until 900 PM MDT.

* At 825 PM MDT, a severe thunderstorm was located near Nogal, or 12
  miles north of Ruidoso, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ruidoso, Ruidoso Downs, Capitan, Glencoe, Bonito Lake, Alto, Fort
  Stanton, Smokey Bear Historical Park, Nogal and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3333 10573 3339 10573 3339 10577 3350 10584
      3362 10568 3341 10535 3330 10553 3331 10571
TIME...MOT...LOC 0225Z 317DEG 20KT 3351 10570 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
482 
WWUS55 KABQ 080241
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
841 PM MDT WED JUN 7 2017

NMC027-080300-
/O.CON.KABQ.SV.W.0167.000000T0000Z-170608T0300Z/
Lincoln-
841 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

At 840 PM MDT, a severe thunderstorm was located near Alto, or 8
miles north of Ruidoso, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Emergency management. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ruidoso, Ruidoso Downs, Capitan, Glencoe, Bonito Lake, Alto, Fort
Stanton, Hollywood and Angus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3333 10573 3339 10573 3339 10577 3348 10580
      3357 10565 3341 10535 3330 10553 3331 10571
TIME...MOT...LOC 0240Z 317DEG 20KT 3345 10563 

HAIL...1.00IN
WIND...60MPH
 
$$

34
244 
WWUS55 KABQ 080253
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
853 PM MDT WED JUN 7 2017

NMC027-080303-
/O.EXP.KABQ.SV.W.0167.000000T0000Z-170608T0300Z/
Lincoln-
853 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 900 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3333 10573 3339 10573 3339 10577 3348 10580
      3357 10565 3341 10535 3330 10553 3331 10571
TIME...MOT...LOC 0253Z 317DEG 20KT 3341 10558 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:54 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 7, 5:54 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Wed Jun 7 2017

.AVIATION...
00Z TAF CYCLE
SHRA/TSRA will continue to move toward the east and southeast across
much of NM though the evening, however, NW NM will remain dry. Large
hail, gusty downburst winds, and heavy downpours will temporarily
bring ceilings/visibility down to MVFR/IFR categories from the Rio
Grande Valley eastward toward KTCC and KROW. Mt obscurations are
possible across the south central mtns. Storms along and west of the
Rio Grande Valley should diminish near or shortly after sunset, but
storms across the eastern plains should organize as they shift
SE. These storms should move into TX and slowly diminish around or
shortly after midnight. Additionally, another east canyon wind is
expected for ABQ this evening, with gusts near 30kt possible. Less
storm activity is expected on Thursday.

34

&&

.PREV DISCUSSION...251 PM MDT Wed Jun 7 2017...
.SYNOPSIS...
Another round of showers and thunderstorms today will impact central
and eastern NM through this evening. These storms will be capable of
producing heavy rain, strong outflow winds, small hail, and frequent
lightning strikes. A few storms may become severe over eastern NM
this evening. An upper level trough developing along the west coast
will force drier air into central and western NM Thursday. This dry
air will overtake all of NM Saturday through Monday with widespread
breezy to windy conditions. Temperatures will soar into the 80s and
90s across the entire state, with even some low 100s over the far
southeast plains. There are no indications of moisture returning to
the area for at least the next 7 days.

&&

.DISCUSSION...
Sufficient moisture and instability over the region today has led to
yet another round of showers and storms around the higher terrain.
The center of the upper level ridge has shifted slightly farther
east into northern Chihuahua so storm motions have become slightly
more east/southeast. GOES high density winds is picking up a 30 to
35kt speed max along the northern periphery of the upper high and
this is not shown well by models. The current SPC marginal risk area
extends to the central mt chain but would not be surprised to see
some strong storms in the Rio Grande Valley as well. The latest radar
and MRMS MESH products attest to this with strong storms on the
approach to the ABQ metro.

After an active evening over eastern NM, a much quieter pattern is
on the way for Thursday through much of next week. The upper trough
along the west coast will slide north of NM over the weekend and
force a large dry intrusion over the state. Stronger winds aloft will
interact with deepening surface low pressure over southeast CO to
produce at least widespread breezy conditions, especially for eastern
NM. The hottest temperatures of the season so far will develop over
the area beginning Friday. Much of central and western NM will soar
into the 80s and 90s, with low 100s likely over the southeast plains
through Monday.

The upper trough will pass north of NM Monday and allow temps to
trend cooler over the state Tuesday. A zonal flow flow pattern will
develop in its wake Wednesday with no end in site to dry and very
warm conditions through the end of next week.

Guyer

&&

.FIRE WEATHER...
The weather pattern today has held very comparable to yesterday with
the placement and coverage of storms favoring the southwestern
mountains and central mountain chain. And with the ridge of high
pressure aloft over western NM, storms will continue to drift to the
southeast at about 10 to 15 mph, gradually filling into the high
plains in the eastern tier of the state through the evening. The
driest air has invaded the far northwestern to west central zones
where RH has already fallen below 15 percent. Fortunately,
prevailing winds have been fairly light, but showers and
thunderstorms will create their own localized gusty and erratic wind
fields through the evening. With all the storms expected east of the
mountains this evening, outflow is expected to be channeled through
the gaps/canyons and into the Rio Grande valley where some gusty
conditions could develop.

As has been advertised for a few days now, some drier air is still
expected to invade more of northwestern to north central NM on
Thursday. This will limit storm potential there with a chance for a
few drier thunderstorms on the edge of the drier airmass nosing in.
The extent of the drying in the northwest corner will be substantial
with single digit dewpoints and RH values plummeting to 5 percent or
less around the northwest plateau/San Juan basin. Breezes will be
moderate in the central to western zones Thursday afternoon. High
Haines of 6 will encompass this dry air. Isolated to scattered
storms will still be possible in the southwest mountains and along
and east of the central mountain chain, and perhaps a few strong to
severe cells along/east of the central mountain chain.

The drier westerly flow advances even farther east by Friday as the
ridge aloft begins to lay over due to an approaching Pacific upper
low. Dewpoints will lower substantially, enough to shut down
thunderstorm chances even in the plains of NM. Temperatures will run
near to slightly above normal with breezy conditions.

The breezes will continue increasing day-by-day into Saturday,
Sunday, and Monday as the flow aloft steadily increases while the
upper low works into the Great Basin. Conditions may not initially
meet critical thresholds on Saturday, but critical winds will become
increasingly juxtaposed over the dry, unstable airmass toward Sunday
and more-so on Monday. This period will warrant close attention
given the abundant recent wildfires and controlled burning ongoing,
but it does certainly fit within the climatological norm.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 3:55 AM MDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Wed Jun 7 2017

NMZ501>540-081000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon into
this evening for much of the east central and southeast plains of
New Mexico where isolated thunderstorms may be capable of producing
large hail, damaging winds, and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong thunderstorms are possible across the eastern plains
Thursday afternoon and evening. Otherwise, dry air from the west will
end thunderstorms chances on Friday. Very dry air along with very
warm to hot temperatures and breezy to locally windy conditions are
expected over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and for eastern New Mexico
due to the threat for severe thunderstorms.

33

In the hours before

Special weather statement, Jun 7, 7:09 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
709 PM MDT WED JUN 7 2017

NMZ525-526-539-080145-
Upper Tularosa Valley-Eastern Lincoln County-South Central Mountains-
709 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 745
PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ancho, or 21 miles northeast of Carrizozo, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Ancho, Jicarilla and White Oaks.

&&

LAT...LON 3396 10593 3397 10581 3394 10583 3393 10581
      3395 10579 3395 10577 3397 10574 3398 10547
      3371 10533 3370 10593
TIME...MOT...LOC 0109Z 356DEG 6KT 3392 10573

Guyer
Special weather statement, Jun 7, 7:24 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
724 PM MDT WED JUN 7 2017

NMZ526-080200-
South Central Mountains-
724 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 800
PM MDT...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm near
Smokey Bear Historical Park, or 17 miles east of Carrizozo, moving
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Capitan, Encinoso, Smokey Bear Historical Park and Angus.

&&

LAT...LON 3370 10575 3371 10539 3353 10530 3351 10565
TIME...MOT...LOC 0124Z 314DEG 9KT 3362 10557

Guyer
Special weather statement, Jun 7, 7:41 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
741 PM MDT WED JUN 7 2017

NMZ536>538-080215-
Roosevelt County-Chaves County Plains-De Baca County-
741 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
SOUTHEASTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 815 PM
MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Fort Sumner, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Roosevelt...southeastern De Baca and north central Chaves Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3431 10450 3449 10433 3433 10384 3398 10412
TIME...MOT...LOC 0141Z 308DEG 25KT 3433 10431

34
Special weather statement, Jun 7, 7:52 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
752 PM MDT WED JUN 7 2017

NMZ525-526-080230-
Upper Tularosa Valley-South Central Mountains-
752 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 830
PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Oaks, or near Carrizozo, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Carrizozo, Nogal and White Oaks.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3368 10593 3382 10580 3369 10552 3348 10572
TIME...MOT...LOC 0152Z 308DEG 11KT 3371 10580

34
Local storm report, Jun 7, 8:12 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
812 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             CAPITAN                 33.54N 105.59W
06/07/2017  E1.00 INCH       LINCOLN            NM   NMDOT

&&

EVENT NUMBER ABQ1702027

RJH
Local storm report, Jun 7, 8:15 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             CAPITAN                 33.54N 105.59W
06/07/2017  E1.00 INCH       LINCOLN            NM   NMDOT

&&

CORRECTED EVENT TIME

EVENT NUMBER ABQ1702027

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:06 PM MDTTornado WarningABQLincoln24 min
Jun 7, 6:19 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance26 min
Jun 7, 6:47 PM MDTSevere Thunderstorm WarningABQLincoln17 min
Jun 7, 7:08 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 7, 7:09 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 7, 7:24 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 7, 7:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Jun 7, 7:52 PM MDTSpecial Weather StatementABQLincoln38 min
Jun 7, 8:46 PM MDTSpecial Weather StatementABQLincoln29 min
Jun 7, 9:08 PM MDTAreal Flood AdvisoryABQLincoln82 min
Jun 7, 9:24 PM MDTSpecial Weather StatementABQCurry51 min
Jun 7, 9:34 PM MDTSpecial Weather StatementABQRoosevelt41 min
Jun 8, 2:05 PM MDTSpecial Weather StatementABQUnion25 min
Jun 8, 2:28 PM MDTSpecial Weather StatementABQHarding32 min
Jun 8, 2:37 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union53 min
Jun 8, 3:31 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel59 min
Jun 8, 4:24 PM MDTSpecial Weather StatementABQMora36 min
Jun 8, 5:00 PM MDTSpecial Weather StatementABQCurry30 min
Jun 8, 5:03 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Jun 8, 5:06 PM MDTSpecial Weather StatementABQChaves24 min
Jun 8, 5:35 PM MDTSpecial Weather StatementABQQuay25 min
Jun 8, 5:42 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.